|Year : 2013 | Volume
| Issue : 5 | Page : 528-529
Hypersensitivity due to ceftriaxone mimicking measlesin a child
Russelian Arulraj, Chandrasekaran Venkatesh, Nanda Chhavi, Palanisamy Soundararajan
Department of Pediatrics, Mahatma Gandhi Medical College and Research Institute, Pillaiyarkuppam, Puducherry - 607 402, India
|Date of Submission||16-May-2013|
|Date of Decision||15-Jun-2013|
|Date of Acceptance||07-Jul-2013|
|Date of Web Publication||6-Sep-2013|
Department of Pediatrics, Mahatma Gandhi Medical College and Research Institute, Pillaiyarkuppam, Puducherry - 607 402
Source of Support: None, Conflict of Interest: None
Ceftriaxone is a commonly used antibiotic in children for various infections like respiratory tract infection, urinary tract infection and enteric fever. Hypersensitive reactions following ceftriaxone therapy are uncommon but are potentially life-threatening. The rash can resemble viral exanthems and may lead to a delay in the recognition and prompt treatment. Here we report a 7-year-old boy who presented with fever and rash with emphasis on recognizing ceftriaxone hypersensitivity and its management.
Keywords: Ceftriaxone allergy, child, hypersensitivity, maculopapular rash
|How to cite this article:|
Arulraj R, Venkatesh C, Chhavi N, Soundararajan P. Hypersensitivity due to ceftriaxone mimicking measlesin a child. Indian J Pharmacol 2013;45:528-9
|How to cite this URL:|
Arulraj R, Venkatesh C, Chhavi N, Soundararajan P. Hypersensitivity due to ceftriaxone mimicking measlesin a child. Indian J Pharmacol [serial online] 2013 [cited 2017 Mar 28];45:528-9. Available from: http://www.ijp-online.com/text.asp?2013/45/5/528/117756
| » Introduction|| |
Rashes due to drugs are commonly encountered in hospitalized children following antibiotics like penicillins, sulfonamides and cephalosporins. Penicillins and cephalosporins are the two most common antibiotics that cause a life threatening IgE mediated reaction. Temporal association between drug administration and the rash is helpful in recognizing them and in ruling out other causes. We report a 7-year-old boy who had a rash following parenteral ceftriaxone which mimicked that of a measles rash.
| » Case Report|| |
A 7-year-old boy was brought with a history of fever of four days duration with cough and cold. The boy was earlier treated with an injection outside by a private practitioner. On examination, he was toxic with high fever of 102° F, congestion of eyes and throat with maculopapular rash over his face and neck [Figure 1]. He was tachypneic with bilateral crepitations and decreased breath sounds in the right infrascapular region. He was admitted and treated with injection ampicillin for the respiratory infection. On the next day, the rashes increased and appeared on the chest and upper extremities with increasing congestion of eyes. He was thought to have measles as he had contact with a person who had similar illness few weeks back near his home. He was treated with vitamin A, oxygen by face mask, nebulized salbutamol and intravenous fluids. Since fever spikes were persistent and TLC was elevated (21,000/cu.mm) with neutrophilia (90%), antibiotics were changed to injection ceftriaxone after test dose. After a period of two hours he was found to have increasing rashes with audible wheeze, loose stools and vomiting. By this time the rash was found throughout his body with clearing from face. Salbutamol nebulizations were increased in frequency and the child was monitored closely.
Over the next eight hours child became better, was able to sit up comfortably with minimal distress and he was taking oral feeds. The rashes appeared less prominent. He received the second dose of injection ceftriaxone that afternoon and following that he felt dizzy, vomited and began to have distress. His rash once again increased and became prominent, this time, throughout the entire body involving the face with urticarial lesions in-addition to macula-papular lesions [Figure 2]. He appeared red and was warm with itching all over the body, especially around his ears. Drug allergy was suspected and was promptly treated with oxygen, parenteral pheniramine maleate, dexamethasone, and nebulization with salbutamol. Injection ceftriaxone was discontinued. Within half an hour, his breathing became normal and his rashes disappeared. This time the diagnosis was clear and the history was re-visited. On the fourth day of illness, the boy had received injection ceftriaxone by a local practitioner following which the rash had appeared. He had previously been treated with injection cefotaxime and ampicillin without having any reactions to them. There was history of wheezing without fever in the past and signs of allergic rhinitis and conjunctivitis which were of mild intermittent type. He had received one dose of measles vaccine at ten months of age. There was no family history of allergy. He was observed for further 24 hours during which he was totally asymptomatic and was discharged on oral azithromycin and prednisolone for 5 days. On follow-up a week later, the boy was totally well and asymptomatic.
|Figure 2: Urticarial and maculopapular rash after second dose of Injection ceftriaxone|
Click here to view
| » Discussion|| |
The boy reported here had coryza, congestion of eyes and rashes on the fourth day of illness progressing from face down-ward to involve the trunks and extremity with history of contact with measles. However, the boy did not have Koplik spots. The rash became more prominent on the face, trunk and upper extremities after another dose of ceftriaxone which was given by us in the hospital. At that time, drug allergy was not thought of and child was managed as measles with bronchopneumonia. It was only after the second dose of ceftriaxone in the hospital, the boy had all the classic features of histamine mediated reaction which was promptly recognized and treated. The boy did not show any reaction to ceftriaxone test dose, which was misleading. Peripheral eosinophilia which is commonly seen in drug allergy was also not seen in the patient. On Naranjo causality analysis, a score of 9 was obtained which indicates a definite adverse drug reaction to injection ceftriaxone.
The clinical manifestations of drug allergy are quite varied with different manifestations in different people based on risk factors like age, gender, and genotype, route of administration and presence of certain viral infections. Rashes resembling exanthematous illness are known to occur following exposure to antibiotics like penicillins, cephalosporins and sulfonamides. Cephalosporin induced reactions may be immediate or non immediate depending on the time of occurrence of symptoms after the administration of the drug.  Immediate reactions occur within one hour of administering the drug and are characterized by the presence of urticaria and/or angioedema, anaphylactic shock, rhinitis and bronchospasm and are mediated by IgE. Non immediate reactions are characterized by maculopapular or morbilliform appearing rashes and delayed appearance of urticaria which was seen in present case. The pathogenesis of non immediate reactions is poorly understood.  Cross reactivity is also known to occur between the cephalosporins and penicillins and within cephalosporins. The degree of cross reactivity is determined by the similarity of beta-lactam side chain that is shared by the cephalosporins among themselves as well as among penicillins and is largely IgE mediated.  In the present case, cefotaxime and ampicillin had been tolerated in the past suggesting that the reaction was due to selective hypersensitivity only to ceftriaxone which has also been reported in literature. 
In allergy to cephalosporins, skin testing may reveal negative results as had happened in the present case because native compound is used for skin testing. The allergic manifestations are due to a breakdown compound, formed during drug metabolism.  In such instances drug challenge serves as the gold standard in ruling out drug allergy  which we had inadvertently done in our case. Another safe way of diagnosing cephalosporin induced maculopapular rash is to use enzyme linked immunospot assay to estimate the cephalosporin specific gamma interferon, interleukin (IL)-5 and IL-10 release from peripheral blood mononuclear cells.  The advantage of this test is that it can diagnose recent as well as remote allergy.
| » Conclusion|| |
In sick children with rash who require antibiotics, care must be taken to recognize drug rash and to treat them promptly. Selective hypersensitivity to ceftriaxone without cross-reactivity to other cephalosporins or penicillins can occur in children. Non-immediate reaction to ceftriaxone is known to cause a rash similar to measles. Skin testing has a limited value in the diagnosis of ceftriaxone allergy and should not be relied upon to rule out allergy.
| » References|| |
|1.||Romano A, Gaeta F, Valluzzi RL, Alonzi C, Viola M, Bousquet PJ. Diagnosing hypersensitivity reactions to cephalosporins in Children. Pediatrics 2008;122:521-7. |
|2.||Pichichero ME. A review of evidence supporting the American Academy of Pediatrics recommendation for prescribing cephalosporin antibiotics for penicillin allergic patients. Pediatrics 2005;115:1048-57. |
|3.||Romano A, Torres MJ, Namour F, Mayorga C, Artesani MC, Venuti A, et al. Immediate hypersensitivity to cephalosporins. Allergy 2002;57(Suppl 72):52-7. |
|4.||Bousquet PJ, Gaeta F, Bousquet-Rouanet L, Lefrant JY, Demoly P, Romano A. Provocation tests in diagnosing drug hypersensitivity. Curr Pharm Des 2008;14:2792-802. |
|5.||Tanvarasethee B, Buranapraditkun S, Klaewsongkram J. The potential of using enzyme-linked immunospot to diagnose cephalosporin-induced maculopapular exanthems. Acta Derm Venerol 2013;93:66-9. |
[Figure 1], [Figure 2]
|This article has been cited by|
| || |
| ||Reactions Weekly. 2013; 1474(1): 12 |
|[Pubmed] | [DOI]|